Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS La Crosse, WI

July 18, 2017Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2017, 6:35 PM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 6:35 PM CDT (23:35 UTC)
Expired
Jul 18, 2017, 7:15 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:55 PM CDTTSTM WND DMG2 Nw Fountain City, WITREE BLOWN DOWN ON ROADWAY NEAR FOUNTAIN CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KARX 182335
SVRARX
MNC169-WIC011-121-190015-
/O.NEW.KARX.SV.W.0162.170718T2335Z-170719T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
635 PM CDT TUE JUL 18 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Winona County in southeastern Minnesota...
  Southeastern Buffalo County in west central Wisconsin...
  Southwestern Trempealeau County in west central Wisconsin...

* Until 715 PM CDT

* At 635 PM CDT, a severe thunderstorm was located near Lewiston, or
  9 miles west of Winona, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Stockton and Rollingstone around 640 PM CDT. 
  Winona, Goodview and Fountain City around 650 PM CDT. 
  Arcadia and Trempealeau around 715 PM CDT. 

Other locations impacted by this severe thunderstorm include Dodge,
Utica, Minnesota City, Merrick State Park and Lock And Dam 5 A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9200 4406 9202 4425 9151 4399 9142
TIME...MOT...LOC 2335Z 254DEG 28KT 4404 9186 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
4 follow-up statements
406 
WWUS53 KARX 182351
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
651 PM CDT TUE JUL 18 2017

MNC169-WIC011-121-190015-
/O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Winona MN-Buffalo WI-Trempealeau WI-
651 PM CDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL WINONA...SOUTHEASTERN BUFFALO AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 651 PM CDT, a severe thunderstorm was located over Goodview, or
over Winona, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Trempealeau around 710 PM CDT. 
  Arcadia around 715 PM CDT. 

Other locations impacted by this severe thunderstorm include Dodge,
Minnesota City, Lock And Dam 5 A, Perrot State Park and Marshland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9180 4409 9181 4425 9151 4399 9142
TIME...MOT...LOC 2351Z 254DEG 28KT 4408 9169 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
009 
WWUS53 KARX 190003
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT TUE JUL 18 2017

MNC169-190013-
/O.CAN.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Winona MN-
703 PM CDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
      4405 9161 4406 9164 4407 9166 4409 9167
      4410 9168 4410 9171
TIME...MOT...LOC 0003Z 251DEG 28KT 4411 9157 

$$

WIC011-121-190015-
/O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
703 PM CDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 703 PM CDT, a severe thunderstorm was located near Winona, moving
northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Arcadia around 715 PM CDT. 

Other locations impacted by this severe thunderstorm include Dodge,
Lock And Dam 5 A, Marshland and Bluff Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
      4405 9161 4406 9164 4407 9166 4409 9167
      4410 9168 4410 9171
TIME...MOT...LOC 0003Z 251DEG 28KT 4411 9157 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
931 
WWUS53 KARX 190008
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT TUE JUL 18 2017

WIC011-121-190015-
/O.CON.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
708 PM CDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 707 PM CDT, a severe thunderstorm was located 8 miles northeast of
Winona, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. At 655 PM a tree was reported down near 
         Fountain City

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
southeastern Buffalo and southwestern Trempealeau Counties, 
including the following locations: Dodge, Lock And Dam 5 A, 
Marshland and Bluff Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
      4405 9161 4406 9164 4407 9166 4409 9167
      4410 9168 4410 9171
TIME...MOT...LOC 0007Z 254DEG 28KT 4412 9152 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
142 
WWUS53 KARX 190016
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT TUE JUL 18 2017

WIC011-121-190023-
/O.EXP.KARX.SV.W.0162.000000T0000Z-170719T0015Z/
Buffalo WI-Trempealeau WI-
716 PM CDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN TREMPEALEAU COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, hail and 
gusty winds are still possible with this thunderstorm.

This thunderstorm may intensify again. If you are in the path of 
this storm, be prepared to seek shelter.

LAT...LON 4415 9170 4425 9151 4405 9144 4403 9160
      4405 9161 4406 9164 4407 9166 4409 9167
      4410 9168 4410 9171
TIME...MOT...LOC 0013Z 250DEG 27KT 4414 9152 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:18 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 2:18 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
218 PM CDT Tue Jul 18 2017

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 218 PM CDT Tue Jul 18 2017

High Impact Weather Potential: Several bouts of thunderstorms remain
possible from this evening through mainly Wednesday night. Can't
rule out an isolated severe storm into this evening, though the
greater risk for severe could come toward Wednesday night with
increasing signals for a potential wind-producing MCS crossing the
region.

Today's attempt at a convective forecast is brought to you by the
words "uncertainty" and "good luck". As discussed at length for the
past few days, forecast confidence regarding any one convective
solution the next few days (into Saturday really) is quite low,
owing to lots of questions regarding the placement of best
instability as well as a wavering frontal boundary which will serve
as a focus for convective activity. Some good news at least -
today's forecast so far is behaving somewhat as expected, with an
earlier convectively-enhanced vort lifting from south-central
Minnesota into northwest Minnesota, as a trailing "cold" front
continues to advance southward toward the area, itself driven by a
ridge-running shortwave over northern Minnesota. After earlier
activity just skirted our western areas, starting to see some
convective elements develop on the southern flank of that shortwave,
with additional scattered convection expected to expand along the
front as it lays out across the area. Mixed layer CAPE isn't
anything great - generally about 1300 J/kg give or take - and
both low level and deep layer shear aren't terribly impressive
either (maybe 20 knots). As such, continue to believe we're
mostly looking at a pulse-type environment, with a lower end risk
for a rogue severe storm producing mainly wind and perhaps some
smaller hail (pretty warm aloft for anything too large).

Things still look to quiet down tonight into Wednesday as the
frontal boundary likely gets pushed down into at least northern if
not central or southern Iowa (the more widespread the storms today,
the farther south it should be). Can't rule out something bubbling
up overnight as our airmass remains rather moist, though overall
forcing is quite weak. Maybe we could sneak something into northern
Iowa on the edge of the strongest capping building north from the
central Plains, though again confidence isn't too great.

Of greater confidence is Wednesday being a mainly dry day with
bubble high development across the region and likely an influx of
lower dew points for many areas. Focus then shifts back into
north/south Dakota late in the day with persistent hints of another
shortwave working through that area, and encountering a quite
unstable airmass. Given the pattern with a large heat dome just to
our south (well capped off of course) and expanding instability
northward with time coupled with an uptick in modest mid level flow,
really wondering if we may see a much more organized MCS roll east
out of North Dakota during the afternoon. Should that occur, Corfidi
vector propagation would suggest a gradual southward turn into our
direction in between the capped environment to the south and nil
instability to the north. This bears watching if storms can get
organized for a potential damaging wind risk.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM CDT Tue Jul 18 2017

Unfortunately, forecast confidence only continues to decline into
late week and Saturday (maybe Sunday too?) with lots of questions
regarding the position of our focusing frontal boundary. Still like
the idea of a mainly dry day on Thursday as we again see bubble high
development over the region. Thereafter, there remains a pretty good
signal for another round of convection across the area sometime on
Friday, though timing/placement concerns remain, with another bout
possible toward Saturday with guidance hints of a stronger wave
sliding by just to the north. While overall confidence on the
specifics is low, the risk for repeated rounds of heavier rain is
certainly there, though we'll have to see how our first two rounds
of storms unfold through Wednesday night. One bit of good news
perhaps is that much of Sunday and into early next week continue to
look on the much quieter and potentially cooler side as low level
Canadian ridging expands across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM CDT Tue Jul 18 2017

A cold front will drop southward through the area this afternoon
into tonight. Scattered showers and storms are expected along/ahead
of the front as it moves through. Looks like shra/ts should be in
the vicinity of the KRST/KLSE sites by 21Z with tempo TS likely
through 02-03z. Looking like we should maintain mainly VFR
conditions with tempo reduction into MVFR in TS activity.
Drier/northerly flow behind the cold front should inhibit fog
formation but will maintain a close watch on this at KLSE in the
Mississippi River valley where wind flow will be lighter.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DAS
Hazardous weather outlook, Jul 18, 4:50 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Tue Jul 18 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
450 AM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices this afternoon are expected to reach 95 to 100 across
central and southwest Wisconsin, northeast Iowa, and parts of
southeast Minnesota.

Thunderstorms are likely from mid afternoon through this evening.
Some storms may produce locally heavy rainfall, with isolated
damaging wind gusts and large hail also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday night with locally heavy
rainfall and damaging winds possible.

Periodic thunderstorm chances will continue Thursday through
Saturday night. While it is too early to discern any potential
severe threats during this time, locally heavy rainfall is
possible.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAM

In the hours before

Special weather statement, Jul 18, 1:54 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Tue Jul 18 2017

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
182200-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
Including the cities of Osage, Cresco, Charles City, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston,
and Friendship
154 PM CDT Tue Jul 18 2017

...Storms Quickly Developing...

Thunderstorms were quickly developing across the area, and
scattered storms can be expected to persist through the rest of
the afternoon hours.

The strongest storms will produce heavy rainfall, and be capable
of 1/2 hail.
Special weather statement, Jul 18, 3:58 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 PM CDT Tue Jul 18 2017

IAZ008>011-018-019-MNZ088-094>096-WIZ033-034-041>044-053-182300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Winona-Mower-
Fillmore-Houston-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Winona, Austin, Preston, Caledonia,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, and Viroqua
358 PM CDT Tue Jul 18 2017

...Scattered Storms Into Early Evening...

At late afternoon, thunderstorms continue to develop along a cold
front that ran roughly along the Interstate 90 corridor. The
storms were moving east, while the front was slowly sinking south.
Storms will continue to spark around the boundary into the early
evening.

The strongest storms will produce heavy rainfall, and be capable
of 1/2 hail with wind gusts to 30 mph.
Special weather statement, Jul 18, 4:04 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT Tue Jul 18 2017

IAZ008-009-018-019-182330-
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City,
and New Hampton
404 PM CDT Tue Jul 18 2017

...Conditions Favorable for Funnel Clouds...

A line of thunderstorms will move into Mitchell and Floyd
Counties through 5 pm, and into Howard and Chickasaw Counties
through 6 pm. Several reports of funnel clouds have been received
over Worth and Cerro Gordo Counties from these storms, and
additional funnels are possible into early evening. These funnels
typically do not reach the ground. However remain alert as storms
arrive and move to a place of safety should a funnel approach the
ground.

Lawrence
Special weather statement, Jul 18, 5:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
515 PM CDT Tue Jul 18 2017

MNZ094-095-182330-
Mower-Fillmore-
Including the cities of Austin and Preston
515 PM CDT Tue Jul 18 2017

...Funnel clouds possible through 7 PM...

Atmospheric conditions are favorable for the formation of short
lived funnels through 7 PM.

These funnel clouds normally do not touch the ground. As a
result, they rarely do any damage and last only a few minutes.

Remain on the alert and be prepared to move to a place of safety
if a funnel should approach the ground.

Wetenkamp
Special weather statement, Jul 18, 6:16 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
616 PM CDT TUE JUL 18 2017

WIZ044-182330-
Adams-
616 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY...

At 615 PM CDT, a strong thunderstorm was located 9 miles north of
Wisconsin Dells, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Adams
County, including the following locations: Brooks, K And L
Campground, Coons Deep Lake Campground, Highway 82 And County B and
Big Spring.

LAT...LON 4374 8977 4384 8969 4383 8960 4365 8960
TIME...MOT...LOC 2315Z 289DEG 18KT 4375 8971

Hollan
Special weather statement, Jul 18, 6:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
632 PM CDT TUE JUL 18 2017

MNZ088-190000-
Winona-
632 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WINONA COUNTY...

At 632 PM CDT, a strong thunderstorm was located near Lewiston, or 10
miles west of Winona, moving east at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Winona, Goodview and Fountain City around 640 PM CDT.
  Trempealeau around 655 PM CDT.

Other locations impacted by this storm include Utica, Minnesota City,
Whitman, County Roads 28 And 31 and Pickwick.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4416 9180 4413 9175 4413 9173 4412 9171
      4410 9171 4410 9168 4407 9166 4405 9161
      4403 9159 4402 9151 4401 9149 4401 9146
      4400 9143 4393 9194 4411 9200
TIME...MOT...LOC 2332Z 255DEG 49KT 4404 9186

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:16 PM CDTSpecial Weather StatementARXMarquette14 min
Jul 18, 6:32 PM CDTSpecial Weather StatementARXWinona28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.